I recently started taking Prozac for anxiety, panic attacks and depression and I am absolutely miserable due to side effects. Today was my 5th day and I have been experiencing increased anxiety, horrible panic attacks, nausea, vomiting, sore throat, tingling face and feeling generally restless and unlike myself. Right now I am taking 1/2 a 20mg pill a day (so 10mg) but I am supposed to increase to a whole pill after a week and I am scared that increasing the dose is going to make all the side effects worse. From what I've read, these side effects are fairly common and should get better over time but it is scary to think that I might have to continue to live like this for weeks until it gets better. I feel so terrible. Should I increase my dose like the doctor prescribed? Will that make the side effects worse? How long is this going to last? I was given lorazepam to help with the anxiety but it only helps so much. I am really struggling because I want to stick with it to see if it helps but right now I feel awful.
Rough time adjusting to Prozac?
Question posted by Emmaline909 on 27 Nov 2014
Last updated on 3 November 2021 by stephanie825
UPDATE: The side effects got worse each day and on my 7th day I fainted and hit my head on the wall. My doctor was out of town for the holidays so he didn't receive my messages or return my calls. I spoke with the on call doctor and he advised that I discontinue the Prozac immediately. Since I was on a low dosage, he said my withdrawal symptoms wouldn't be any worse than what I was already experiencing. I am supposed to follow up with my doctor when he returns to the office next week but I am honestly scared to death to try another SSRI. The last week was one of the worst of my life- it was like a bad trip that I couldn't make stop! Thank you all for your input- it truly helped.
I see this thread is from awhile ago but if you are struggling with anxiety, depression or a new medicine, I would highly suggest the GeneSight testing. This will tell you and your doctor which medicines will work best with your genetic make-up and which may not work or cause a reaction. It categorizes the medicines into green/yellow/red. After struggling for the past couple years, I had the testing done and am starting two new medicines (slowly, as I seem to be sensitive to any new medicines). Fingers crossed this combination will work.
It is not uncommon to have these effects when first starting up. Stick to the Dr's specific instructions and allow it 2-3 weeks, hopefully knowing this is not uncommon will help calm you, a bit concerned you weren't advised of this by the Dr?
I myself could not take Prozac. Tried it for 5 days and had to get off. I am now back on generic cymbalta and clonazepam. I have some good days and bad days. I know the cymbalta needs to build so I am trying to be patient. Keep in contact with your doctor, you will find the right combination. It just takes time. God bless...
STOP taking the Prozac immediately. These are NOT common side effects, esp. vomiting, tingling face, sore throat and all the panicky feelings. You may be experiencing serotonin syndrome, or just be allergic to ingredients in Prozac pill or its fillers.
These symptoms are NOT something you need to get used to, esp considering the small dose you're taking! Contact your MD ASAP and ask him what to do.
Prozac does not seem to be the antidepressant for you, there are many others that may help you instead.
Hi, sorry you'r not tolerating the prozac. Is this the first ssri you have ever taken? If so I would contact your doctor asap, there are many more options. Don't punish yourself make the doctor do his job. They are too much for a person who is already depressed. Get well soon
Best to ask the doctor about the increase. May need to stay at the lower dose until you adjust. Side effects generally subside within the first 2 weeks. Once you have been on the medication for awhile the increase will be more tolerable. Remember it can take upwards of a month for this medication to work so be patient and give the doc a call before increasing.
- Prozac uses and safety info
- Prozac information for Healthcare Professionals (includes dosage details)
- Side effects of Prozac (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.